Alert archive / Washington / Gale Warnings in 2014

Gale Warning 10, NWS Seattle, WA

January 17, 2014

NWS Seattle, WA issued this gale warning at Jan 17, 2014, 3:27 AM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2014, 3:27 AM PST (11:27 UTC)
Expired
Jan 17, 2014, 7:00 PM PST
In force
16 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WHUS76 KSEW 171127
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
327 AM PST FRI JAN 17 2014

PZZ130-150-171930-
/O.UPG.KSEW.SC.Y.0014.000000T0000Z-140117T1400Z/
/O.NEW.KSEW.GL.W.0010.140117T1127Z-140117T2100Z/
/O.UPG.KSEW.GL.A.0005.140117T1400Z-140118T1200Z/
/O.NEW.KSEW.SC.Y.0015.140117T2100Z-140118T0800Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
327 AM PST FRI JAN 17 2014

...GALE WARNING IN EFFECT UNTIL 1 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
MIDNIGHT PST TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT PST
TONIGHT. THE GALE WATCH IS NO LONGER IN EFFECT.

* WIND...EASTERLY 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS EARLY
  AFTERNOON. 

* SEAS...4 TO 7 FEET WITH A DOMINANT PERIOD OF 14 OR 15 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
471 
WHUS76 KSEW 171646
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
846 AM PST FRI JAN 17 2014

PZZ130-150-180100-
/O.EXT.KSEW.GL.W.0010.000000T0000Z-140118T0000Z/
/O.EXT.KSEW.SC.Y.0015.140118T0000Z-140118T0800Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
846 AM PST FRI JAN 17 2014

...GALE WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT PST TONIGHT...

* WIND...EASTERLY 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS LATE
  THIS AFTERNOON.

* SEAS...4 TO 7 FEET WITH A DOMINANT PERIOD OF 14 OR 15 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
057 
WHUS76 KSEW 172251
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
251 PM PST FRI JAN 17 2014

PZZ130-150-180700-
/O.EXT.KSEW.GL.W.0010.000000T0000Z-140118T0300Z/
/O.EXT.KSEW.SC.Y.0015.140118T0300Z-140118T1200Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
251 PM PST FRI JAN 17 2014

...GALE WARNING NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO
4 AM PST SATURDAY...

* WIND...EASTERLY 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS DURING
  THE EVENING.

* SEAS...4 TO 7 FEET WITH A DOMINANT PERIOD OF 14 SECONDS....SUBSIDING
  TO 2 TO 4 FEET WITH A PERIOD OF 14 SECONDS DURING THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ153-156-170-173-176-180700-
/O.EXB.KSEW.SC.Y.0015.140117T2251Z-140118T1200Z/
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
251 PM PST FRI JAN 17 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM PST SATURDAY. 

* WIND...EAST WIND 15 TO 30 KT.

* SEAS...3 TO 5 FEET WITH A DOMINANT PERIOD OF 14 OR 15 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Jan 17, 3:00 AM PST, 27 minutes earlier.

Area forecast discussion, Jan 17, 3:00 AM PST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST FRI JAN 17 2014

.SYNOPSIS...AN UPPER RIDGE WILL BRING SUNNY WARM WEATHER TO THE
COAST AND MOUNTAINS TODAY...WITH LOW CLOUDS AND FOG OVER THE
INTERIOR LOWLANDS. THE REMAINS OF A WEAKENING FRONT COULD BRING A
LITTLE RAIN TO THE COAST AND MOUNTAINS THIS WEEKEND...BUT THE
INTERIOR LOWLANDS SHOULD REMAIN DRY. THE UPPER RIDGE WILL STRENGTHEN
AGAIN NEXT WEEK FOR MORE DRY WEATHER.

&&

.SHORT TERM...A STRONG UPPER RIDGE IS ALONG 125W EARLY THIS
MORNING...AS IT PROGRESSES SLOWLY ACROSS THE OFFSHORE WATERS.
SURFACE HIGH PRESSURE ALONG THE WEST SIDE OF THE NORTHERN AND
CANADIAN ROCKY MOUNTAINS IS MAINTAINING LOW LEVEL OFFSHORE FLOW
ACROSS WESTERN WASHINGTON. A STRONG INVERSION CONTINUES...WITH THE
WARM AIR MASS OF THE RIDGE ALOFT TRAPPING COLDER MOIST AIR AT THE
SURFACE. SKIES REMAIN MAINLY CLEAR OVER THE COAST AND MOUNTAINS...
WITH LOW STRATUS AND FOG COVERING THE WESTERN WASHINGTON INTERIOR
LOWLANDS. TEMPERATURES AT 2 AM WERE IN THE MID 30S TO LOWER 40S.

THE UPPER RIDGE WILL REACH THE COAST THIS AFTERNOON...AND LOW LEVEL
OFFSHORE FLOW WILL HIT ITS PEAK. THE LAYER OF THE ATMOSPHERE JUST
ABOVE THE SURFACE WILL BE SEVERAL DEGREES WARMER TODAY THAN IT WAS
YESTERDAY...SO THE AIR MASS WILL BE EVEN MORE STABLE. THE SUNNY
AREAS THAT RECEIVE THE BEST DOWNSLOPING...IN PARTICULAR THE OLYMPIC
COASTLINE...WILL BE EVEN WARMER TODAY. QUILLAYUTE SHOULD REACH THE
LOWER 60S. BUT INLAND THE STABLE INVERSION SHOULD DOMINATE...AND
ONCE AGAIN THERE WILL PROBABLY BE LITTLE CLEARING EXCEPT IN THE FAR
NORTH INTERIOR. TEMPERATURES THERE WILL BE ONLY IN THE 40S. IT WILL
BE ANOTHER SUNNY WARM DAY IN THE MOUNTAINS.

THE UPPER RIDGE WILL MOVE INLAND TO THE CASCADES TONIGHT AND THEN
REMAIN MORE OR LESS STATIONARY THROUGH THE WEEKEND. THE REMAINS OF A
DISSIPATING FRONT WILL REACH THE OFFSHORE WATERS LATE TONIGHT...AND
IT WILL WEAKEN FURTHER AS IT MOVES TOWARD THE COAST SATURDAY AND
THEN SLOWLY INLAND ON SUNDAY. THE MOST RECENT MODEL RUNS AGREE
UNANIMOUSLY THAT THE WESTERN WASHINGTON INTERIOR LOWLANDS WILL NOT
HAVE MEASURABLE PRECIPITATION THIS WEEKEND...AND I HAVE REMOVED
MENTION OF RAIN THERE FROM THE FORECAST. SOME MODEL RUNS KEEP SOME
LIGHT PRECIPITATION OVER THE COAST STARTING LATE SATURDAY...AND IN
THE OLYMPICS AND PARTS OF THE CASCADES SATURDAY NIGHT AND SUNDAY.
EVEN THERE THE CHANCE IS AROUND 20 PERCENT...AND ANY PRECIPITATION
THAT FALLS WILL BE REALLY LIGHT.   MCDONNAL

.LONG TERM...THE UPPER RIDGE WILL REBOUND OVER THE REGION SUNDAY
NIGHT AND MONDAY. IT WILL KEEP THE AREA DRY AGAIN MONDAY THROUGH
WEDNESDAY AT LEAST. MODELS HINT AT A WEAK FEATURE MOVING INTO OREGON
ON THURSDAY...BUT THAT WILL PROBABLY BE ANOTHER DRY DAY FOR OUR
FORECAST AREA. WEAK OFFSHORE FLOW WILL AGAIN PREVAIL DURING THIS
PERIOD. THERE WILL AGAIN BE AN INVERSION AND THE FOG AND POTENTIAL
POOR AIR QUALITY THAT GO ALONG WITH IT.   MCDONNAL

&&

.HYDROLOGY...RIVER FLOODING IS NOT EXPECTED FOR THE NEXT 7 DAYS.

&&

.AVIATION...UPPER LEVEL RIDGE OVER WESTERN WASHINGTON WITH WEST
NORTHWESTERLY FLOW ALOFT THROUGH TODAY. AIR MASS STABLE WITH LOW
LEVEL MOISTURE.

SATELLITE IMAGERY STILL SHOWS STRATUS AND FOG OVER MOST OF THE
LOWLANDS WITH THE EXCEPTION OF THE CENTRAL AND NORTHERN COAST.
STRONG TEMPERATURE INVERSION REMAINING IN PLACE TODAY WITH CONTINUED
LIGHT FLOW AT THE LOWER LEVELS. CLOUD BASES HAVE LOWERED DOWN TO 200
TO 400 FEET THIS MORNING. FOG DEPTH AND CLOUD TOP IMAGERY PUT THE
TOPS BETWEEN 1300 AND 2000 FEET. OFFSHORE GRADIENTS HAVE INCREASED
EARLY THIS MORNING PUT WINDS IN THE LOWER LEVELS REMAIN FAIRLY
LIGHT. MODEL CROSS SECTIONS INDICATE THE LIGHT WINDS AT THE LOWER
LEVELS CONTINUING TODAY. THIS ALONG WITH THE STRONG INVERSION WILL
KEEP THE STRATUS IN PLACE THROUGH TONIGHT WITH JUST SOME SMALL
IMPROVEMENTS IN CEILINGS AND VISIBILITIES THIS AFTERNOON AND
EVENING. THE EXCEPT TO THIS WILL UP NEAR KBLI WHERE THE LAYER IS
SHALLOWER ALLOWING FOR A AFTERNOON BREAKOUT.

KSEA...CEILINGS 200 FEET OR LESS AND VISIBILITY 1/4 SM INTO THE
EARLY AFTERNOON HOURS. VISIBILITY SLOWLY IMPROVING UP TO 1 TO 2 SM
BY 02Z SATURDAY. LIGHT NORTHERLY WINDS THROUGH THIS AFTERNOON. FELTON

&&

.MARINE...LOW LEVEL OFFSHORE FLOW INCREASED OVERNIGHT AND A GALE
WARNING HAS BEEN ISSUED FOR THE WEST ENTRANCE TO THE STRAIT AND THE
NORTHERN PORTION OF THE INNER COASTAL WATERS. OFFSHORE GRADIENTS
EASING THIS AFTERNOON INTO THIS EVENING WITH THE GALE FORCE WINDS
EASING TO SMALL CRAFT ADVISORY. A WEAKENING FRONT WILL DISSIPATE AS
IT MOVES ACROSS THE COASTAL WATERS ON SATURDAY WITH THE SURFACE
GRADIENTS BECOMING LIGHT. THE OFFSHORE FLOW PATTERN WILL REDEVELOP
ON SUNDAY AND CONTINUE INTO THE MIDDLE OF NEXT WEEK. FELTON

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM SATURDAY
     FOR THE ADMIRALTY INLET AREA...PUGET SOUND REGION...AND THE
     SOUTHWEST INTERIOR.

PZ...GALE WARNING COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND
     OUT 10 NM AND THE WEST ENTRANCE TO THE STRAIT OF JUAN DE FUCA.

&&

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:27 AM PSTSmall Craft AdvisorySEW27 hr

Nearby

Gale Warnings in Washington, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.